Ohio, 2007

Tornado and Hail in Ohio, May 15, 2007

May 15, 2007 · NWS ILN · 25 events in 15 counties and zones

Severe thunderstorms developed during the evening ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed during the evening ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 15, 6:40 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 15, 6:40 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
740 PM EDT TUE MAY 15 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT AND WEDNESDAY
MORNING. SHOWERS AND THUNDERSTORMS WILL OCCUR AS THE FRONT
PASSES. A SECONDARY UPPER LEVEL DISTURBANCE WILL PASS OVER THE
REGION WED NIGHT...SPARKING SOME MORE SCATTERED SHOWER ACTIVITY AS
COLD AIR POOLS INTO THE REGION FROM THE NORTHWEST.

FRANKS

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
UPDATED THIS EVENING TO MAINLY INCLUDE SCATTERED STORMS WORKING
INTO SW CWA AHEAD OF MAIN LINE OF CONVECTION. A GOOD BIT OF STORMS
ARE NOTED TO BE SW OF THE ISOLD SHOWERS AND STORMS WORKING INTO
NRN KY AND SE IN...BUT THESE WILL PRIME THE ATMOSPHERE AS THE TWO
FEATURES MERGE OVER SERN IN THIS EVENING. AFTER THIS TIME
FRAME...SCT ACTIVTY WILL BECOME MORE WIDESPREAD.

FRANKS

&&

.SHORT TERM /10 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
A COLD FRONT WITH WIDESPREAD THUNDERSTORMS WILL MOVE THROUGH THE
OHVLY TONIGHT. HAVE 100 PERCENT COVERAGE EVERYWHERE AND TRIED TO
ADD STRONG TIMING WORDING AS IT WILL NOT REACH SERN CWA UNTIL VERY
LATE TONIGHT BUT REACH NW CWA LATER THIS EVENING. GUSTY WINDS AND
HEAVY DOWNPOURS WILL BE THE RULE AS THEY WORK THROUGH THE
REGION...BUT MOST WILL BE GARDEN VARIETY HEAVY RAINERS. DOWNWARD
MOTION ON THE BACK SIDE OF THE FRONT WILL KILL ANY STORMS FROM NW-
SE OVERNIGHT TONIGHT AND VERY EARLY TOMORROW. STRONG CAA WILL
BRING BACK IN THE CLOUD COVER AFTER A BRIEF PERIOD OF
CLEARING...AND TEMPS WILL BE HARD PRESSED TO MAKE MUCH OF A
RECOVERY.

A SECONDARY TROF OF LOW PRESSURE WILL PROBABLY SEE A SFC
CIRCULATION DEVELOP AHEAD OF THE APEX OF H5 L/W TROF MOVING
THROUGH THE REGION. THIS...ALONG WITH CAA AND A MOIST BOUNDARY
LAYER WILL PRIME THE REGION FOR SCATTERED SHOWER ACTIVTY...MAINLY
AFTER MIDNIGHT AND MOVING FROM NW-SE.

TEMPS WERE CLOSE TO GUIDANCE.

FRANKS

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
RATHER BENIGN WEATHER PATTERN FOR THE LONG TERM. A WEAK CLOSED
OFF UPPER LOW WILL DROP SOUTH ACROSS THE AREA ON THURSDAY.
MOISTURE AND WEAK LOW LEVEL INSTABILITY ASSOCIATED WITH THE UPPER
COLD CORE SEEM SUFFICIENT ENOUGH TO RAISE POPS TO LOW CHANCE. IF
CLOUDS ARE MORE WIDESPREAD THAN FORECAST...TEMPS COULD BE
LOWER...BUT FOR NOW WENT SLIGHTLY ABOVE MAV NUMBERS. MIDLEVEL
RIDGE WILL BUILD INTO MUCH OF THE EASTERN US FOR THE LATTER HALF
OF THE EXTENDED. ENSEMBLE SPREAD IS LOW DURING THIS PERIOD...SO
STUCK PRETTY CLOSE TO MEN GUIDANCE FOR TEMPS. GFS AND ECMWF BRING
A WEAK FRONT INTO OUR AREA ON SUNDAY NIGHT. MOISTURE WILL BE
LIMITED...SO DID NOT INCLUDE ANY POPS WITH THIS SYSTEM.

HAWBLITZEL

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
COLD FRONT CURRENTLY STRETCHING FROM SOUTHERN ILLINOIS THROUGH
NORTHWEST INDIANA AND INTO SOUTHERN LOWER MICHIGAN. BEST
THUNDERSTORM ACTIVITY ACROSS NORTHERN INDIANA APPEARS TO BE
WEAKENING AS AN OUTFLOW BOUNDARY HAS BEGUN TO PUSH OUT AHEAD OF
THE PCPN. MEANWHILE...STORMS BECOMING BETTER ORGANIZED ACROSS
SOUTHWEST INDIANA IN AREA OF BETTER LOW LEVEL CONVERGENCE. FRONT
IS FORECAST TO PUSH SOUTHEAST ACROSS OUR AREA OVERNIGHT...BRINGING
ASSOCIATED BAND OF BETTER LOW LEVEL CONVERGENCE. HOWEVER...INSTABILITY
IS FORECAST TO DROP OFF OVERNIGHT SO THINK WE WILL SEE A GENERAL
WEAKENING TREND AS THE STORMS MOVE INTO OUR AREA. GIVEN THEIR
FAIRLY SLOW EASTWARD PUSH...HAVE HELD OFF ON PCPN IN THE TAFS
UNTIL AFTER MIDNIGHT AND WILL ONLY ALLOW FOR A FEW HOURS OF TEMPO
THUNDER AND THEN JUST SOME POST FRONTAL LIGHT RAIN SHOWERS FOR A
COUPLE OF HOURS ON BACK SIDE OF FRONT. FORECAST SOUNDINGS ARE
INDICATING SOME LINGERING LOW LEVEL MOISTURE BEHIND THE FRONT SO
WILL KEEP SOME MVFR CIGS THROUGH WEDNESDAY MORNING BEFORE LIFTING
THEM UP TO VFR IN THE AFTERNOON.

MVFR CIGS POSSIBLE WED AFTN. MVFR CIGS AND VSBYS
POSSIBLE THURSDAY. NO OTHER SIG WX EXPECTED REMAINDER OF THE
PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 15, 4:22 AM EST, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
522 AM EDT TUE MAY 15 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
522 AM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WHICH DEVELOP TONIGHT MAY BE STRONG TO SEVERE AS A
COLD FRONT MOVES THROUGH THE REGION. LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The radar

The Cincinnati radar (KILN), 66 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Butler

When
May 15, 9:15 PM EST to 9:19 PM EST
Where
Butler County, 4 mi SE of Somerville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.529, -84.577

A portion of the metal roof and a window of a barn was damaged. Minor structural damage also occurred to two adjacent smaller barns, and some siding was removed from a nearby home. A boat parked on the property sustained minor damage. large tree limbs were downed as well.

Thunderstorm Wind, Montgomery

When
May 15, 9:27 PM EST to 9:31 PM EST
Where
Montgomery County, (Day)cox Dayton Intl
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
39.900, -84.220

Thunderstorm Wind, Miami

When
May 15, 9:45 PM EST to 9:49 PM EST
Where
Miami County, Tipp City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.970, -84.170

One tree and several large limbs were downed in Monroe Township.

Thunderstorm Wind, Hamilton

When
May 15, 9:45 PM EST to 9:49 PM EST
Where
Hamilton County, Harrison to White Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.270, -84.800

Three trees were downed in Harrison. Several tree limbs up to four inches in diameter and street signs were knocked down near White Oak. Siding was peeled off of a few homes.

Thunderstorm Wind, Butler

When
May 15, 9:50 PM EST to 9:58 PM EST
Where
Butler County, Hamilton to Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.400, -84.550

Numerous trees and power poles were downed across eastern portions of the county.

Thunderstorm Wind, Butler

When
May 15, 9:55 PM EST to 9:59 PM EST
Where
Butler County, 2 mi NE of West Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.350, -84.374

Several trees were downed along Butler-Warren Road.

Thunderstorm Wind, Clark

When
May 15, 10:00 PM EST to 10:04 PM EST
Where
Clark County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.920, -83.800

Large tree limbs were knocked down.

Tornado, Clark

When
May 15, 10:05 PM EST to 10:10 PM EST
Where
Clark County, 3 mi NE of Springfield
Rating
EF0
Path length
0.15 mi
Path width
30 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.951, -83.760

A tornado touched down along Moorefield Road, just to the east of State Route 4. Trees were either uprooted or snapped off towards their tops with additional large limbs down from other trees. Some minor structural damage occured as well along the 250 yard damage path. The tornado was rated EF-0 with top wind speeds of 70 mph.

Thunderstorm Wind, Champaign

When
May 15, 10:08 PM EST to 10:12 PM EST
Where
Champaign County, 2 mi E of Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Post Office
Coordinates
40.120, -83.712

Several trees were knocked down.

Thunderstorm Wind, Greene

When
May 15, 10:08 PM EST to 10:12 PM EST
Where
Greene County, 3 mi W of Yellow Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.800, -83.936

A few trees were knocked down along West Enon Road.

Thunderstorm Wind, Warren

When
May 15, 10:10 PM EST to 10:14 PM EST
Where
Warren County, Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
39.570, -84.300

Trees were knocked down. A front porch collapsed off of a home.

Thunderstorm Wind, Warren

When
May 15, 10:15 PM EST to 10:22 PM EST
Where
Warren County, 1 mi E of Springboro to 3 mi NW of Waynesville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.550, -84.211

Numerous trees were downed or broken off intermittently for a distance of about three miles across Clearcreek Township.

Thunderstorm Wind, Clinton

When
May 15, 10:24 PM EST to 10:27 PM EST
Where
Clinton County, (Iln)wilmington Arpk
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
39.430, -83.800

Thunderstorm Wind, Greene

When
May 15, 10:24 PM EST to 10:28 PM EST
Where
Greene County, 2 mi S of Xenia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
39.651, -83.930

Several trees were downed.

Thunderstorm Wind, Clinton

When
May 15, 10:25 PM EST to 10:29 PM EST
Where
Clinton County, 5 mi NW of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
39.501, -83.896

A building sustained minor structural damage along New Oglesbee Road. A fence was bent and tree limbs were downed in the vicinity of the building as well.

Thunderstorm Wind, Delaware

When
May 15, 10:30 PM EST to 10:34 PM EST
Where
Delaware County, Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.300, -83.070

Large tree limbs were downed.

Hail, Delaware

When
May 15, 10:43 PM EST to 10:46 PM EST
Where
Delaware County, 2 mi N of Delaware
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.329, -83.070

Thunderstorm Wind, Clinton

When
May 15, 10:50 PM EST to 10:54 PM EST
Where
Clinton County, Sabina
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.480, -83.650

A few structures sustained minor damage.

Thunderstorm Wind, Fayette

When
May 15, 10:55 PM EST to 10:59 PM EST
Where
Fayette County, Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.650, -83.570

A few trees and power poles were knocked down.

Thunderstorm Wind, Ross

When
May 15, 11:06 PM EST to 11:10 PM EST
Where
Ross County, 2 mi S of South Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.301, -83.320

A couple four to five foot diameter trees were knocked down over State Route 41.

Thunderstorm Wind, Fayette

When
May 15, 11:10 PM EST to 11:14 PM EST
Where
Fayette County, 8 mi SE of Washington Court Hou
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.448, -83.324

A roof was taken off of a mobile home, and a barn was leveled along White Road.

Hail, Highland

When
May 15, 11:10 PM EST to 11:14 PM EST
Where
Highland County, Greenfield
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.350, -83.380

Thunderstorm Wind, Franklin

When
May 15, 11:17 PM EST to 11:21 PM EST
Where
Franklin County, 2 mi S of Whitehall
Measured
56 kt (64 mph) measured sustained
Property damage
$2,000
Reported by
Public
Coordinates
39.941, -82.880

Sixty four mph winds were recorded near Eastland Mall.

Thunderstorm Wind, Franklin

When
May 15, 11:22 PM EST to 11:26 PM EST
Where
Franklin County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.030, -83.000

A few structures sustained minor damage. Large tree limbs were downed as well.

Thunderstorm Wind, Fairfield

When
May 15, 11:50 PM EST to 11:54 PM EST
Where
Fairfield County, Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.720, -82.600

Large tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyThe tornado archive for Ohio, 2007Warnings in Ohio, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25719, 25698, 25697, 25700, 25701, 25702, 25699, 25721, 25703, 25720, 25704, 25705, 25706, 25708, 25707, 25709, 25710, 25711, 25712, 25717, 25713, 25714, 25715, 25716, 25718.